Connect
MJA
MJA

An unusual cause of severe metabolic acidosis

John V Peter, Natasha Rogers, Shailesh Murty, Rosemarie Gerace, Richard Mackay and Sandra L Peake
Med J Aust 2006; 185 (4): 223-225.
Published online: 21 August 2006

A 50-year-old man was transferred to the intensive care unit with high anion gap metabolic acidosis. Investigations suggested a diagnosis of pyroglutamic acidaemia. Factors contributing to the acidosis were medications (paracetamol and flucloxacillin), sepsis and renal failure. The acidosis resolved with supportive therapy and withdrawal of the drugs. It is important to recognise this treatable aetiology of metabolic acidosis.

A 50-year-old man with cerebral palsy, intellectual impairment and epilepsy was referred to hospital with a 1-week history of fever, chills, rigors, haematuria and loin pain. His usual medications included phenytoin 300 mg/day, phenobarbitone 30 mg/day and carbamazepine 1200 mg/day. There was no history of prior renal disease.

  • John V Peter1
  • Natasha Rogers2
  • Shailesh Murty2
  • Rosemarie Gerace3
  • Richard Mackay3
  • Sandra L Peake2

  • 1 Medical Intensive Care Unit, Christian Medical College and Hospital, Vellore, Tamil Nadu, India.
  • 2 Queen Elizabeth Hospital, Adelaide, SA.
  • 3 Women’s and Children’s Hospital, Adelaide, SA.


Competing interests:

None identified.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.